Alert archive / Kansas / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 89, NWS Springfield, MO
NWS Springfield, MO issued this severe thunderstorm warning at May 1, 2009, 1:18 AM CDT for Cherokee County, Kansas. It was in force for 57 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 1, 2009, 1:18 AM CDT (06:18 UTC)
- Expired
- May 1, 2009, 2:15 AM CDT
- In force
- 57 min
- Issued by
- NWS Springfield, MO
- Area
- Storm-based polygon
County Cherokee County, KS
The radar
The Tulsa radar (KINX), 121 km from the middle of the area, began a volume at 06:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 1, 12:45 AM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Springfield, MO (KSGF), launched 00:00Z, 6.3 hours before the alert went out and 100 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 96 J/kg
- Mixed-layer CIN
- -175 J/kg
- Mixed-layer LCL
- 891 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 114 m²/s²
- 0-3 km storm-relative helicity
- 147 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KSGF 010618 SVRSGF KSC021-010715- /O.NEW.KSGF.SV.W.0089.090501T0618Z-090501T0715Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SPRINGFIELD MO 118 AM CDT FRI MAY 1 2009 THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHERN CHEROKEE COUNTY IN SOUTHEAST KANSAS... * UNTIL 215 AM CDT. * AT 114 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 9 MILES WEST OF FAULKNER...OR NEAR OSWEGO... MOVING EAST AT 25 MPH. THIS STORM IS CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... 6 MILES NORTH OF TREECE AND 6 MILES SOUTH OF COLUMBUS BY 155 AM CDT. BAXTER SPRINGS BY 210 AM CDT. GALENA BY 215 AM CDT. THE TOWNS OF FAULKNER...HALLOWELL...MELROSE...NEUTRAL...RIVERTON AND LOWELL ARE ALSO IN THE PATH OF THIS SEVERE THUNDERSTORM. PRECAUTIONARY/PREPAREDNESS ACTIONS... THIS IS A DANGEROUS STORM CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING WINDS...IF YOU ARE IN ITS PATH SEEK SHELTER INDOORS AND STAY AWAY FROM WINDOWS. IN ADDITION TO DAMAGING WINDS AND LARGE HAIL...THIS STORM IS PRODUCING NEARLY CONTINUOUS CLOUD TO GROUND LIGHTNING. SEEK SHELTER INDOORS IMMEDIATELY AND STAY AWAY FROM WINDOWS. && LAT...LON 3718 9508 3726 9462 3700 9462 3699 9508 TIME...MOT...LOC 0617Z 274DEG 22KT 3710 9514 $$ TERRY
2 follow-up statements
000 WWUS53 KSGF 010635 SVSSGF SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE SPRINGFIELD MO 135 AM CDT FRI MAY 1 2009 KSC021-010715- /O.CON.KSGF.SV.W.0089.000000T0000Z-090501T0715Z/ CHEROKEE KS- 135 AM CDT FRI MAY 1 2009 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 215 AM CDT FOR SOUTHERN CHEROKEE COUNTY... AT 133 AM CDT...A A SEVERE THUNDERSTORM WAS REPORTED NEAR FAULKNER... OR 6 MILES NORTHEAST OF CHETOPA...MOVING EAST AT 25 MPH. THIS STORM IS CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THE SEVERE THUNDERSTORM WILL BE NEAR... TREECE AND 6 MILES SOUTH OF COLUMBUS BY 155 AM CDT. BAXTER SPRINGS BY 210 AM CDT. GALENA BY 215 AM CDT. THE TOWNS OF MELROSE...NEUTRAL...RIVERTON AND LOWELL ARE IN THE PATH OF THIS SEVERE THUNDERSTORM. PRECAUTIONARY/PREPAREDNESS ACTIONS... A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 AM CDT FRIDAY MORNING FOR SOUTHEAST KANSAS AND SOUTHWEST MISSOURI. && LAT...LON 3718 9508 3726 9462 3700 9462 3699 9508 TIME...MOT...LOC 0633Z 274DEG 22KT 3709 9502 $$ TERRY
000 WWUS53 KSGF 010656 SVSSGF SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE SPRINGFIELD MO 156 AM CDT FRI MAY 1 2009 KSC021-010715- /O.CON.KSGF.SV.W.0089.000000T0000Z-090501T0715Z/ CHEROKEE KS- 156 AM CDT FRI MAY 1 2009 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 215 AM CDT FOR SOUTHERN CHEROKEE COUNTY... AT 153 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM NEAR FAULKNER...OR NEAR CHETOPA...MOVING EAST AT 15 MPH. THIS STORM IS CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THE SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF SOUTHERN CHEROKEE COUNTY...INCLUDING THE TOWNS OF FAULKNER AND MELROSE. PRECAUTIONARY/PREPAREDNESS ACTIONS... IN ADDITION TO DAMAGING WINDS AND LARGE HAIL...THIS STORM IS PRODUCING NEARLY CONTINUOUS CLOUD TO GROUND LIGHTNING. SEEK SHELTER INDOORS IMMEDIATELY AND STAY AWAY FROM WINDOWS. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 AM CDT FRIDAY MORNING FOR SOUTHEAST KANSAS AND SOUTHWEST MISSOURI. && LAT...LON 3718 9508 3726 9462 3700 9462 3699 9508 TIME...MOT...LOC 0655Z 277DEG 12KT 3709 9508 $$ TERRY
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 30, 11:55 PM CDT, 1 hour 23 minutes earlier.
Area forecast discussion, Apr 30, 11:55 PM CDT, 1 hour 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1155 PM CDT THU APR 30 2009
.UPDATE...
STORMS HAVE INCREASED DURING THE PAST HOUR OR TWO ALONG AND WEST
OF AN OSCEOLA TO SPRINGFIELD TO AVA LINE AS THE LOW LEVEL JET AND
ISENTROPIC LIFT INCREASED OVER THE REGION. HIGH FREEZING LEVEL AND
NARROW CAPE OFF THE 00Z SOUNDING SUGGEST THAT ANY STORMS THAT
DEVELOP WILL BE VERY EFFICIENT RAINFALL PRODUCERS. WE ARE KEEPING
A CLOSE EYE ON STORMS OVER SOUTHEAST KANSAS AS THEY SHOW HAIL
POTENTIAL WITH 50 DBZ CORES OVER 35 KFT.
TERRY
&&
.DISCUSSION...
SOGGY WEATHER CONTINUES ACROSS THE REGION TODAY. A MID LEVEL
SHORTWAVE TROUGH CROSSING THE AREA WAS PRODUCING WIDESPREAD
SHOWERS. SOME THUNDERSTORMS WERE NOTED ACROSS NORTHEAST OKLAHOMA
ALONG THE CLEARING LINE. RAINFALL AMOUNTS TODAY HAVE BEEN FAIRLY
MODEST AND GENERALLY LESS THAN ONE HALF INCH.
THE WET AND ACTIVE WEATHER PATTERN WILL PERSIST THROUGH THE WEEKEND
AS A SERIES OF UPPER LEVEL DISTURBANCES INTERACT WITH A STALLING
FRONT AND ABUNDANT MOISTURE. WITH THIS IN MIND...THE FLASH FLOOD
WATCH HAS BEEN EXTENDED INTO SUNDAY.
FOR TONIGHT...EXPECT RAINFALL TO TAPER OFF THIS EVENING IN THE WAKE OF THE
PASSING SHORTWAVE. IT APPEARS THAT THE STRONGER CONVECTION WILL
REMAIN TO THE SOUTH WITHIN REGION OF GREATER INSTABILITY. HOWEVER
CONVECTION MAY INCREASE LATER TONIGHT INTO EARLY FRIDAY
PARTICULARLY ACROSS SOUTHEAST KANSAS AND SOUTHWEST MISSOURI AS A
LOW LEVEL JET DEVELOPS.
ON FRIDAY...A FRONT WILL SAG SOUTHWARD INTO THE OZARKS. THE DEGREE
OF INSTABILITY AND RESULTING RISK OF SEVERE WEATHER REMAINS IN
QUESTION. IT APPEARS THE HIGHEST POTENTIAL FOR STRONG CONVECTION
WILL BE ACROSS FAR SOUTHERN MISSOURI AHEAD OF THE FRONT. OTHERWISE
EXPECT WIDESPREAD SHOWERS AND THUNDERSTORMS FRIDAY INTO FRIDAY
NIGHT AS A STRENGTHENING LOW LEVEL JET INTERSECTS THE FRONT.
FOR SATURDAY...PERIODS OF POTENTIALLY HEAVY RAINFALL WILL PERSIST
AS THE FRONT STALLS ACROSS NORTHERN ARKANSAS AND AN UPPER TROUGH
APPROACHES FROM THE WEST. THIS WILL MAINTAIN AN OVERRUNNING REGIME
AS A PERSISTENT LOW LEVEL JET INTERSECTS THE FRONT. 850 MB
DEWPOINTS IN THE 10 TO 15 DEGREE CELSIUS RANGE AND PRECIPITABLE
WATER VALUES NEAR 1.5 INCHES WILL SUPPORT HEAVY RAINFALL
POTENTIAL. OTHERWISE THE WIDESPREAD PRECIPITATION AND
NORTHEASTERLY FLOW NORTH OF THE FRONT WILL RESULT IN COOLER
TEMPERATURES THIS WEEKEND.
ON SUNDAY...A FINAL PRIMARY SHORTWAVE TROUGH IS PROGGED TO TRACK
ACROSS THE AREA BRINGING MORE RAINFALL. WE WILL REMAIN ON THE COOL
SIDE OF THE FRONT WITH HIGHS POTENTIALLY REMAINING IN THE 50S
ACROSS CENTRAL MISSOURI.
UNCERTAINTY CONTINUES ON THE TIMING OF FEATURES IN THE EXTENDED
BUT THERE SHOULD BE AT LEAST A BIT OF A BREAK ON MONDAY. HOWEVER
THE OVERALL ACTIVE PATTERN WILL LIKELY PERSIST.
FOSTER
&&
.AVIATION...
WILL CONTINUE MENTION OF AT LEAST VICINITY THUNDER THROUGH THE
OVERNIGHT HOURS AS STORM ACTIVITY INCREASES OVER SOUTHWEST
MO/SOUTHEAST KS. A SURFACE FRONT WILL GRADUALLY PUSH SOUTH ACROSS
THE AIRPORTS DURING THE MORNING AND SHOULD RESULT IN A FAIRLY
ABRUPT SHIFT TO THE NORTH AND NORTHEAST DURING THE MORNING.
UPSLOPE NORTHEAST FLOW MAY DROP CEILINGS TO IFR BY FRIDAY
AFTERNOON. FOR NOW HAVE OPTED TO GO MVFR BUT WANT TO ALERT OUR
USERS TO THAT POTENTIAL.
UPPER LEVEL DISTURBANCES WILL CONTINUE TO OVERRIDE THE FRONT AND
SHOULD LEAD TO CONTINUED CHANCES FOR SHOWERS AND STORMS THROUGH
FRIDAY EVENING.
TERRY
&&
.SGF WATCHES/WARNINGS/ADVISORIES...
MO...FLASH FLOOD WATCH THROUGH SUNDAY EVENING FOR MOZ055>058-066>071-
077>083-088>098-101>106.
KS...FLASH FLOOD WATCH THROUGH SUNDAY EVENING FOR KSZ073-097-101.
&&Hazardous weather outlook, Apr 30, 8:13 PM CDT, 5 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPRINGFIELD MO 813 PM CDT THU APR 30 2009 KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-020115- BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON- ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS- LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON- LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE- TANEY-OZARK-OREGON- 813 PM CDT THU APR 30 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI OZARKS AND EXTREME SOUTHEAST KANSAS. .DAY ONE...TONIGHT. WEATHER HAZARDS EXPECTED: SHOWERS AND THUNDERSTORMS PRODUCING HEAVY RAINFALL AND LOCALIZED FLOODING...AND RESIDUAL FLOODING MAY CONTINUE ON SOME LOW WATER CROSSINGS. AREAS AFFECTED AND TIMING: HEAVY RAINFALL AND FLOODING WILL BE POSSIBLE ACROSS THE ENTIRE OUTLOOK AREA THROUGH TONIGHT. DISCUSSION: UPPER LEVEL DISTURBANCES INTERACTING WITH ABUNDANT MOISTURE WILL CONTINUE TO PRODUCE PERIODS OF SHOWERS AND THUNDERSTORMS...AND THE POTENTIAL FOR HEAVY RAINFALL. ANY HEAVY RAIN OVER THE ALREADY SATURATED SOIL CONDITIONS COULD CAUSE FLASH FLOODING. THE RISK OF SEVERE WEATHER REMAINS LOW THROUGH TONIGHT DUE TO LIMITED INSTABILITY. A FEW STRONG STORMS MAY DEVELOP ACROSS SOUTHEAST KANSAS AND SOUTHWEST MISSOURI AFTER 2 AM. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. THE POTENTIAL FOR HEAVY RAINFALL AND FLOODING WILL PERSIST INTO THE WEEKEND. A SERIES OF UPPER LEVEL DISTURBANCES WILL INTERACT WITH A STALLED FRONT TO PRODUCE SEVERAL ROUNDS OF SHOWERS AND THUNDERSTORMS. A FEW INCHES OF RAIN WILL BE POSSIBLE FROM FRIDAY THROUGH THE WEEKEND ACROSS THE OUTLOOK AREA. SOME STRONG TO SEVERE STORMS MAY ACCOMPANY THE INITIAL FRONTAL PASSAGE ON FRIDAY ACROSS SOUTHERN MISSOURI. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT. && THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE) TERRY/KARDELL
In the hours before
Local storm report, May 1, 12:25 AM CDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1225 AM CDT FRI MAY 01 2009
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
1219 AM HAIL SPRINGFIELD 37.20N 93.29W
05/01/2009 E0.88 INCH GREENE MO TRAINED SPOTTER
REPORT RECEIVED THROUGH GREENE COUNTY.
&&
DSALocal storm report, May 1, 12:28 AM CDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1228 AM CDT FRI MAY 01 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1227 AM LIGHTNING SPRINGFIELD 37.20N 93.29W
05/01/2009 GREENE MO LAW ENFORCEMENT
HOUSE IS ON FIRE DUE TO A LIGHTNING STRIKE.
&&
DCRAMERLocal storm report, May 1, 12:47 AM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1247 AM CDT FRI MAY 01 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1245 AM FLASH FLOOD SPRINGFIELD 37.20N 93.29W
05/01/2009 GREENE MO AMATEUR RADIO
FLASH FLOODING IS ONGOING AT THE INTERSECTION OF WEBSTER
AND BOONEVILLE. CAR IS STALLED...OCCUPANTS ARE OUT OF THE
CAR AND SAFE.
&&
DCRAMERLocal storm report, May 1, 12:58 AM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1258 AM CDT FRI MAY 01 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1257 AM FLASH FLOOD SPRINGFIELD 37.20N 93.29W
05/01/2009 GREENE MO LAW ENFORCEMENT
ROADS NEAR THE INTERSECTION OF CHESTNUT AND COLLEGE ARE
FLOODED.
&&
DCRAMERLocal storm report, May 1, 12:59 AM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1259 AM CDT FRI MAY 01 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1258 AM FLASH FLOOD SPRINGFIELD 37.20N 93.29W
05/01/2009 GREENE MO LAW ENFORCEMENT
CAMPBELL AND CHESTNUT IS IMPASSABLE TO MOTORISTS.
&&
DCRAMERLocal storm report, May 1, 1:01 AM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
101 AM CDT FRI MAY 01 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1255 AM FLASH FLOOD SPRINGFIELD 37.20N 93.29W
05/01/2009 GREENE MO EMERGENCY MNGR
NUMEROUS ROADS FLOODED IN SPRINGFIELD.
&&
DSAThe office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 1, 12:55 AM CDT | Severe Thunderstorm Warning | SGF | Bourbon, Crawford | 50 min |
| May 1, 1:37 AM CDT | Flash Flood Warning | SGF | Cherokee | 6 hr |
| May 1, 2:13 AM CDT | Severe Thunderstorm Warning | SGF | Cherokee | 27 min |
| May 1, 2:28 AM CDT | Flash Flood Warning | SGF | Bourbon, Crawford | 6 hr |
| May 1, 7:45 AM CDT | Areal Flood Warning | SGF | Cherokee | 6 hr |
| May 1, 9:49 AM CDT | Severe Thunderstorm Warning | SGF | Cherokee, Crawford | 41 min |
| May 1, 11:03 AM CDT | Areal Flood Warning | SGF | Crawford | 3 hr |
| May 1, 2:07 PM CDT | Areal Flood Warning | SGF | Cherokee, Crawford | 19 hr |
| May 1, 6:49 PM CDT | Severe Thunderstorm Warning | SGF | Cherokee | 45 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.